To The Editor: With the exception of three case reports(1–3), there are no known long-term neurological or psychiatric effects of silver ingestion. Skin discoloration as a result of ingestion—referred to as argyria—is permanent, and no chelating agents effectively remove silver deposits(4–6). We report the case of an individual who used colloidal silver as an antiseptic treatment and developed argyria.
A 27-year-old man was admitted to our inpatient psychiatric service from the emergency department following a suicide attempt. During his initial evaluation, his skin was noted to be a gray-blue hue, especially on the hands and face.
The patient reported that he had been infected with a sexually transmitted disease 8 years prior. Following treatment for the sexually transmitted disease, he began to believe that he was infected with a chronic form of bacteria that was slowly killing him. He subsequently sought medical treatment from multiple emergency departments in several states. In spite of normal laboratory examinations, he became hopeless about his perceived infection and attempted to jump from a building.
During his evaluation at our inpatient psychiatric service, the patient was questioned about his unusual skin color. He reported ingesting a silver colloidal solution for 2 years prior to his admission to our service because he felt that the silver colloidal solution was the only treatment that would cure the infection he was convinced was killing him. He learned about silver colloid as a possible “antiseptic” agent and instructions on how to make a silver colloid solution from the Internet.
There are two major points of interest in this case. First, as clinicians we need to be aware of the information sources our patients use and how they use them. While there is some good information on the Internet, there is also a lot of potentially harmful information. Many web sites offer easy access to products that may be harmful to patients. For example, an Internet search for “colloidal silver generators” yielded more than 100 sites. Part of our role as physicians is to provide education to our patients, not only about their illness but also about the possible misinformation that is freely available.
The second point is that seemingly innocuous “folk remedies,” such as the one in our case, can lead to permanent harm. Given the fact that somatic delusions of infection or disease are not rare in psychiatrically ill patients, the use of colloidal silver might appear attractive to vulnerable patients. Clinicians are urged to be aware of the popularity and potential harm of the “remedy” presented in this case.
1.Dietl HW, Anzil AP, Mehraein P: Brain involvement in generalized argyria. Clin Neuropathol 1984; 3:32–362.Goebel HH, Muller J: Ultrastructural observation on silver deposition in the choroid plexus of a patient with argyria. Acta Neuropath (Berl) 1973; 26:247–2513.Ohbo Y, Fukuzako H, Takeuchi K, Takigawa M: Argyria and convulsive seizures caused by ingestion of silver in a patient with schizophrenia. Psychiatry Clin Neurosci 1996; 50:89–904.Drake PL, Hazelwood KJ: Exposure-related health effects of silver and silver compounds: a review. Ann Occup Hyg 2005; 49:575–5855.Brandt D, Park B, Hoang M, Jacobe HT: Argyria secondary to ingestion of homemade silver solution. J Am Acad Dermatol 2005; 53:S105–S1076.Greene RM, Su WP: Argyria. Am Fam Physician 1987; 36:151–154
Drs. Anderson and Janofsky report no competing interests. Dr. Jayaram has served on the speakers bureaus of GlaxoSmithKline, Janssen, Cephalon, Bristol-Myers Squibb, and Abbott.
This letter (doi: 10.1176/appi.ajp.2007.07091416) was accepted for publication in November 2007.